Alert archive / Nebraska / Flash Flood Warnings in 2023

Flash Flood Warning 4, NWS Hastings, NE

June 21, 2023Thayer County, Nebraska

NWS Hastings, NE issued this flash flood warning at Jun 21, 2023, 9:22 AM CDT for Thayer County, Nebraska. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2023, 9:22 AM CDT (14:22 UTC)
Expired
Jun 21, 2023, 11:31 AM CDT
In force
2 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

County Thayer County, NE

The radar

The Grand Island radar (KUEX), 79 km from the middle of the area, began a volume at 14:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2023-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2023-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

584 
WGUS53 KGID 211422
FFWGID
NEC169-212030-
/O.NEW.KGID.FF.W.0004.230621T1422Z-230621T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
922 AM CDT Wed Jun 21 2023

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Eastern Thayer County in south central Nebraska...

* Until 330 PM CDT Wednesday.

* At 922 AM CDT, Local law enforcement reported thunderstorms 
  producing heavy rain across the warned area. Flash flooding is 
  ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Hebron, Carleton, Hubbell, Belvidere and Gilead.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4028 9770 4034 9764 4022 9743 4011 9737
      4000 9737 4000 9749

FLASH FLOOD...OBSERVED

$$

Wekesser
1 follow-up statement
957 
WGUS73 KGID 211631
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
1131 AM CDT Wed Jun 21 2023

NEC169-211641-
/O.CAN.KGID.FF.W.0004.000000T0000Z-230621T2030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Thayer NE-
1131 AM CDT Wed Jun 21 2023

...FLASH FLOOD WARNING FOR EASTERN THAYER COUNTY HAS BEEN REPLACED 
WITH A FLOOD WARNING...

Heavy rainfall due to thunderstorms has ended, therefore, the Flash 
Flood Warning is being replaced by a Flood Warning.

LAT...LON 4028 9770 4034 9764 4022 9743 4011 9737
      4000 9737 4000 9749

$$

Wekesser

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 6:38 AM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 21, 6:38 AM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
638 AM CDT Wed Jun 21 2023

...Aviation Update...

.DISCUSSION...(Today through Tuesday)
Issued at 452 AM CDT Wed Jun 21 2023

Key Messages:

* Widely scattered convection this morning will persist and
  potentially continue through the afternoon hours.

* Cloudy and cooler today and for the next couple days with
  precipitation potential.

* Thunderstorm chances will persist daily with severe potential
  increasing as we move into Friday and Saturday ahead of the next
  cold front.

* Dry after the cold front for a couple days before it heats back
  up and thunderstorm potential increases again.

* Flood warning continues for the Platte River in Dawson County.

As was the concern, widely scattered thunderstorms developed after
midnight tonight. The better instability and especially shear is
off to our west/southwest and thus these showers and thunderstorms
are generally not much more than needed rainfall. That being said,
we are watching for potential flooding should these storms not
move much, as the atmosphere is prime for efficient rain producers
with PWAT values exceeding 1.5".

Cloud cover and precipitation chances will persist through much of
the day and that will help keep temps a bit cooler than earlier in
the week. Yesterday, cloud cover busted some of the higher temps I
thought we may see, so feel that with today's activity and the
clouds, highs in the upper 70s and lower 80s are decent.

While there are persistent chances for thunderstorms in the
forecast over the next few days, one thing is fairly clear, the
better chances will reside off to our west and southwest. That
doesn't eliminate our area from the chance - much like we are
seeing this morning, but the activity will be much less organized,
primarily due to the lack of shear. This will change as a
stronger wave approaches Friday into Saturday. SPC has highlighted
a Day 3 slight risk for western portions of the area and Day 4
clips our eastern areas. The cold front looks to come through
Saturday and ahead of that front will be the potential for a
couple rounds of strong to severe thunderstorms.

Temperatures through the end of the week will be seasonal - highs
in the 80s, but heating up ahead of the front with Saturday being
the warmest day.

The upper pattern will transition from southwesterly upper level
flow to upper level ridging dominating into the last week of June.
During the transition, it will be dry and brief near seasonal
again in the 80s. As ridging builds back in, temps will increase
and there looks to be periodic thunderstorm chances as well.

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday)
Issued at 638 AM CDT Wed Jun 21 2023

Thunderstorms as of this issuance are on the doorstep of KEAR and
have impacted the terminal off and on overnight. KGRI hasn't been
impacted as much, but still has had some VCTS. KEAR and KGRI will
see periods of thunderstorms as this activity moves eastward in
time. Scattered thunderstorms will persist through the morning
hours. Activity is expected to wane in the late morning and
afternoon hours, and while there is some chance beyond this
morning, the confidence on it impacting the terminals is low, so
will hold off on any mention for now. Winds will be light and east
to southeasterly and become light overnight. Skies will remain
cloudy, but VFR is generally expected.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Billings Wright
AVIATION...Billings Wright
Hazardous weather outlook, Jun 21, 4:06 AM CDT, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
406 AM CDT Wed Jun 21 2023

KSZ005>007-017>019-NEZ039>041-046>049-061>064-072>077-082>087-
220915-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Buffalo-Hall-Hamilton-York-Gosper-
Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-Webster-
Nuckolls-Thayer-
406 AM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Widely scattered thunderstorms are ongoing and expected to persist
into the morning and early afternoon hours across much of the
forecast area. A few of these storms may be strong to marginally
severe, primarily in areas of north central Kansas in Rooks and
Osborne counties where a severe thunderstorm watch is in effect
until 11am. Hail up to the size of quarters and wind gusts up to
60 mph are possible. Locally heavy rainfall will also be possible
this morning, especially as storms gradually increase in coverage,
and only slowly move south or southeast through the early morning
hours today.

Scattered thunderstorms may again develop into the late afternoon
and evening hours, primarily for areas west of a line from Dawson,
Gosper and Furnas counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Periodic showers and thunderstorms will be possible Thursday
through Saturday for at least a portion of south central Nebraska
and north central Kansas. Some severe weather appears possible
Friday and Saturday for at least portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today, however, any reports of
hail, damaging wind and heavy rainfall are appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

NEZ060-220915-
Dawson-
406 AM CDT Wed Jun 21 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

A Flood Warning is in effect for areas along the Platte River in
the central and western portions of Dawson County. Please refer
to the latest Flood Warning message for additional details.

Widely scattered thunderstorms are ongoing and expected to persist
into the morning and early afternoon hours across much of the
forecast area. A few of these storms may be strong to marginally
severe, primarily in areas of north central Kansas in Rooks and
Osborne counties where a severe thunderstorm watch is in effect
until 11am. Hail up to the size of quarters and wind gusts up to
60 mph are possible. Locally heavy rainfall will also be possible
this morning, especially as storms gradually increase in coverage,
and only slowly move south or southeast through the early morning
hours today.

Scattered thunderstorms may again develop into the late afternoon
and evening hours, primarily for areas west of a line from Dawson,
Gosper and Furnas counties.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A Flood Warning remains in effect for areas along the Platte
River in the central and western portions of Dawson County until
further notice. Please refer to the latest warning message for
additional information.

Periodic showers and thunderstorms will be possible Thursday
through Saturday for at least a portion of south central Nebraska
and north central Kansas. Some severe weather appears possible
Friday and Saturday for at least portions of the outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today, however, any reports of
hail, damaging wind and heavy rainfall are appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Billings Wright

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 11:31 AM CDTAreal Flood WarningGIDThayer4 hr

Nearby

Flash Flood Warnings in Nebraska, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.